Methylcobalamin injections, strange symptoms?

Hi, I have recently started self injecting methylcobalamin. The first 2 weeks have been amazing and I have gone from basically bedridden to being able to climb the stairs without help, go for walks and start living again. My colour has returned (I was actually going yellow) and it really has started to hit home just how ill I have been for the last 2 years!

This is now the 3rd week and I suddenly started to feel quite ill and have come out in lots of spots on my face, chest, back and arms and MCS has returned!

Has anyone else suffered when they first started treatment? Is this some sort of detox? If so how long does it last?

I have read different views on supplements and I wondered if I should be taking folic acid or not!

I am completely on my own here as doctor refused further tests even though my serum b12 level was 200 and I had terrible neurological problems and days where I couldn't walk. I am still arguing with the doctor for copies of my blood tests! Thank goodness for the PA society!

Any help advice would be most appreciated as it is quite scary treating yourself!

Many thanks

10 Replies

  • I'm just coming to the end of week 3 of self injections of methylcobalamin and am very spotty too. It does now seem that the spots are fading, and there are no new ones appearing. I consider this a small price to pay for the benefits I have already seen from self injections.

    I had been on 12wkly injections at my GPs prior to this (for close to 15 years), but always felt the benefits didn't last. I have had worsening neuro symptoms, pain and worsening of clumsiness and stumbling so bad I felt like I must look like a drunk.

    I have already had a remarkable reduction in my nerve symptoms, and the reduction in numbness, pins and needles and pain is amazing. I also had severe pain in my legs at night which has totally gone!

    I am sure someone else will be able to help further.

  • Hi Kelly, acne is a very common side effect. It doesn't last too long. I had some similar symptoms a few weeks after I began my treatment as well. I suffer d such severe nerve and brain damage from,low b12, I was actually diagnosed with MS. As the b12 bang to heal me, I began to suffer from horrible heart palpitations and these awful episodes where it felt like I was being struck by lightning. There aren't words to describe what I was feeling. After multiple trips to the emergency room, we finally figured out that these were actually symptoms of healing. My nervous system was so damaged that while things were regenerating impulses were shooting off everywhere and I had been so incredible numb before between the increased feeling and the healing I was even more of a mess than I was before I started. My apologies for the run on sentence!! Anyway, I have a fantastic neurologist who listens and gave me neurontin, and it helped! I'm not sure if what your feeling is similar to what I did, but mine started within the first month of loading doses. I hope you feel better soon. Remember to watch other levels like iron, potassium, and especially folate. You need all these vitamins and minerals to properly metabolize b12 and they can deplete quickly with high doses.

    Good luck!

  • Thanks so much for replying. Glad to know the acne won't last. It sounds like I am expecting too much too soon and need to be patient while I heal. Glad you are also on the mend :-)

  • It can take a few months for the healthy new cells replace the damaged ones. The Neurontin symptoms will take a very long time. My Neuro said Neuro symptoms can take anywhere from 18 months to 3 yrs. it's a slow process. Patience is hard when you're feeling terrible, and there are still bad days and weird new symptoms crop up. Keep a close watch on you're eyes. Light flashes aren't uncommon and tinnitus in your ears isn't uncommon either. Regular blood tests are a life saver. Good luck!!

  • Many thanks for the info on Neurontin (gabapentin). It made do some some searching on drugs for peripheral neuropathy and I found that as well as gabapentin, tricyclics like amitrypyaline can be used to treat the pain.

    My feet sometimes get bad enough at night to keep me awake. I've tried paracetamol and codeine with some success, but I'm not keen on using opiates too often. A friend of mine is on gabapentin for bipolar, so I'll ask how she gets on with it.

  • Hi are you in the UK?

    I'm trying to find out if I can get Methycobalamin for injection here from my Drs?

  • Hi, yes in the uk but buying myself not through doctors.

  • Where do you buy it from. I've seen some online from B amazing. Net. I think I'll end up buying it too as my GP seems so stupid!

    How did you decide on dosage etc please tell me what I can do.

    I've had my large bowel removed and terminal ileum which means I can't absorb B12 - from what I've read the Methycobalamin is best when there are absorbsion issues.

    Any help would be great.

  • Speak to the Penicious Anemia Society. They will be able to advise you. They really helped me and put me in touch with the right people. Self injecting is so much easier than arguing with the GP. Good luck x

  • The side effects in the beginning can be tough. If your doctor writes you a script for it, pls talk to him about tittrating you slowly. Mine started me on 100 for 2 weeks, then 200 for 2 weeks, now I'm on 300. I still have some minor discomfort but I feel much better. Good luck!

You may also like...